Advertisement

Siberian Mathematical Journal

, Volume 53, Issue 6, pp 1037–1050 | Cite as

Classification of compact lorentzian 2-orbifolds with noncompact full isometry groups

  • N. I. ZhukovaEmail author
  • E. A. Rogozhina
Article

Abstract

Among closed Lorentzian surfaces, only flat tori can admit noncompact full isometry groups. Moreover, for every n ≥ 3 the standard n-dimensional flat torus equipped with canonical metric has a noncompact full isometry Lie group. We show that this fails for n = 2 and classify the flat Lorentzian metrics on the torus with a noncompact full isometry Lie group. We also prove that every two-dimensional Lorentzian orbifold is very good. This implies the existence of a unique smooth compact 2-orbifold, called the pillow, admitting Lorentzian metrics with a noncompact full isometry group. We classify the metrics of this type and make some examples.

Keywords

Lorentzian orbifold Lorentzian surface isometry group Anosov automorphism of the torus 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adem A., Leida J., and Ruan Y., Orbifolds and Stringy Topology, Cambridge Univ. Press, Cambridge (2007) (Cambridge Tracts Math.; V. 171).zbMATHCrossRefGoogle Scholar
  2. 2.
    Bagaev A. V. and Zhukova N. I., “The automorphism groups of finite type G-structures on orbifolds,” Siberian Math. J., 44, No. 2, 213–225 (2003).MathSciNetCrossRefGoogle Scholar
  3. 3.
    Zhukova N. I., “Cartan geometry on orbifolds,” in: Non-Euclidean Geometry in Modern Physics, Proc. Fifth Intern. Conf. Bolyai-Gauss-Lobachevsky, B. I. Stepanov Institute of Physics, National Academy of Sciences of Belarus, 2006, pp. 228–238.Google Scholar
  4. 4.
    Bagaev A. V. and Zhukova N. I., “The automorphism group of some geometric structures on orbifolds,” in: Lie Groups: New Research, Nova Sci. Publ., Inc., New York, 2009, pp. 447–483.Google Scholar
  5. 5.
    Bagaev A. V. and Zhukova N. I., “The isometry groups of Riemannian orbifolds,” Siberian Math. J., 48, No. 4, 579–592 (2007).MathSciNetCrossRefGoogle Scholar
  6. 6.
    D’Ambra G. and Gromov M., “Lectures on transformation groups: geometry and dynamics”, in: Surveys in Differential Geometry (Suppl. J. Differential Geom.), 1991, Vol. 1, pp. 19–111.Google Scholar
  7. 7.
    Zimmer R. J., “Automorphism groups and fundamental groups of geometric manifolds,” Proc. Symp. Pure Math., 54, 693–710 (1993).MathSciNetGoogle Scholar
  8. 8.
    Zeghib A., “Isometry groups and geodesic foliations of Lorentz manifolds. I: Foundations of Lorentz dynamics,” Geom. Funct. Anal., 9, No. 4, 775–822 (1999).MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Zeghib A., “Isometry groups and geodesic foliations of Lorentz manifolds. II: Geometry of analytic Lorentz manifolds with large isometry groups,” Geom. Funct. Anal., 9, No. 4, 823–854 (1999).MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Barbot T. and Zeghib A., “Group actions on Lorentz spaces,” in: Mathematical Aspects: a Survey in the Einstein Equations and the Large-Scale Behavior of Gravitational Fields, Birkhäuser, Basel, 2004, pp. 401–439.Google Scholar
  11. 11.
    Sánchez M., “Structure of Lorentzian tori with a Killing vector field,” Trans. Amer. Math. Soc., 349, No. 3, 1063–1080 (1997).MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Sánchez M., “Lorentzian manifolds admitting a Killing vector field,” Nonlinear Anal. Theory Methods Appl., 30, No. 1, 643–654 (1997).zbMATHCrossRefGoogle Scholar
  13. 13.
    Mounoud P., “Dynamical properties of the space of Lorentzian metrics,” Comment. Math. Helv., 78, 463–485 (2003).MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Frances C., “Essential conformal structures in Riemannian and Lorentzian geometry,” in: Recent Developments in Pseudo-Riemannian Geometry, ESI Lect. Math. Phys., Eur. Math. Soc., Zurich, 2008, pp. 231–260.Google Scholar
  15. 15.
    Deffaf M., Melnick K., and Zeghib A., “Actions of noncompact semisimple groups on Lorentz manifolds,” Geom. Funct. Anal., 18, 463–488 (2008).MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Kobayashi Sh. and Nomizu K., Foundations of Differential Geometry. Vol. 1, Interscience Publishers, New York and London (1963).Google Scholar

Copyright information

© Pleiades Publishing, Ltd. 2012

Authors and Affiliations

  1. 1.Nizhniĭ Novgorod State UniversityNizhniĭ NovgorodRussia

Personalised recommendations